Skip to main content

Another impossibility result for normal form games

Abstract

It is shown that the axioms Cubitt and Sugden (1994; Economic J. 104: 798) impose on a theory of rationally justifiable play (TRJP) do not prevent the possibility that two players necessarily disagree concerning the probability they ascribe to the choice of a third player. This appears to indicate that those axioms are not sufficient for defining a `reasonable' TRJP. In addition, for the case in which a player's beliefs are statistically independent, conditions for a TRJP are suggested under which the existence of a quasi-strict equilibrium is sufficient, but the existence of a consistent n-pair is not, for defining a TRJP meeting those requirements.

This is a preview of subscription content, access via your institution.

REFERENCES

  1. Cubitt, R. and Sugden, R. (1994), Rationally justifiable play and the theory of non-cooperative games, Economic Journal 104: 798–803.

    Google Scholar 

  2. Harsanyi, J. (1973), Games with randomly disturbed payoffs: A new rationale for mixed-strategy equilibrium points, International Journal of Game Theory 2: 1–23.

    Google Scholar 

  3. Myerson, R. (1991), Game Theory: Analysis of Conflict. Cambridge, MA: Harvard University Press.

    Google Scholar 

  4. Samuelson, L. (1992), Dominated strategies and common knowledge, Games and Economic Behavior 4: 284–313.

  5. Squires, D. (1998), Impossibility theorems for normal form games, Theory and Decision 44: 67–81.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Quesada, A. Another impossibility result for normal form games. Theory and Decision 52, 73–80 (2002). https://doi.org/10.1023/A:1015538123387

Download citation

  • Normal form game
  • rationally justifiable play
  • quasi-strict equilibrium
  • consistent n-tuple